This causes the arterial plasma bicarbonate to fall to a level lower than expected. The fall in plasma bicarbonate is due to titration of HCO3- by H+.
Secondary or compensatory processes which cause a fall in plasma bicarbonate should not be confused with primary processes. A fall in bicarbonate occurring in response to a chronic respiratory alkalosis should be referred to as a compensatory response and never as a ‘secondary metabolic acidosis’.
This distinction between a primary process and a secondary one has been discussed previously in section 3.1.2 when discussing terminology of acid-base disorders.
It is of course possible for a patient to have a mixed acid-base disorder with both a metabolic acidosis and a respiratory alkalosis. An example would be an adult presenting following a salicylate overdose. In this situation, direct stimulation of the respiratory centre occurs resulting in a respiratory alkalosis as well as the salicylate-related metabolic acidosis.